Format

Send to:

Choose Destination
See comment in PubMed Commons below
Endocr Pract. 2003 Nov-Dec;9(6):526-9.

Cushing's syndrome caused by unsupervised use of ocular glucocorticoids.

Author information

  • 1Department of Medicine, Tawam Hospital, Al Ain, Abu Dhabi, United Arab Emirates.

Abstract

OBJECTIVE:

To report a case of Cushing's syndrome in an adult patient caused by prolonged and unsupervised use of glucocorticoid ocular drops.

METHODS:

We present the clinical and laboratory findings and describe the clinical course of our patient.

RESULTS:

A 33-year-old man with extensive ophthalmologic complaints and procedures, who had used glucocorticoid ocular drops for an extended period, was referred to the endocrinologist for new onset of type 2 diabetes mellitus. Clinically, the patient appeared cushingoid with a buffalo hump, thin skin, bruises, and purple striae, and his blood pressure was 130/90 mm Hg. Laboratory evaluation revealed a very low serum cortisol level with a concomitantly low-normal level of adrenocorticotropic hormone (corticotropin). In addition, the response to a corticotropin stimulation test was abnormal, an indication of suppression of the adrenal glands. After the patient discontinued the use of the glucocorticoid eyedrops, his cushingoid features gradually faded, and his blood pressure and serum glucose levels normalized.

CONCLUSION:

Prolonged unsupervised use of glucocorticoid ocular drops may result in Cushing's syndrome and its numerous associated complications. Physicians and pharmacists should be aware of this possibility and must educate patients about the potentially serious adverse effects of such use.

PMID:
14715481
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk